Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 14, 2018, 1:39 PM CDT for 5 counties in Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2018, 1:39 PM CDT (18:39 UTC)
- Expired
- Apr 14, 2018, 2:20 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bibb County, AL, Dallas County, AL, Hale County, AL, Marengo County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 10:36 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
109
WUUS54 KBMX 141839
SVRBMX
ALC007-047-065-091-105-141945-
/O.NEW.KBMX.SV.W.0037.180414T1839Z-180414T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
139 PM CDT SAT APR 14 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Marengo County in southwestern Alabama...
Western Perry County in central Alabama...
Hale County in west central Alabama...
Southwestern Bibb County in central Alabama...
West central Dallas County in south central Alabama...
* Until 245 PM CDT
* At 138 PM CDT, severe thunderstorms were located along a line
extending from near Moundville to near Magnolia, moving northeast
at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Marion, Greensboro, Uniontown, Moundville, Thomaston, Newbern,
Faunsdale, Dayton, Vaiden, Central Mills, Greensboro Municipal
Airport, Low Gap, Mertz, Safford, Moundville Airport, Folsom, Mound
State Park, Elliots Creek, Harper Hill and Vaiden Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central, south
central, southwestern and west central Alabama.
LAT...LON 3301 8767 3300 8737 3301 8731 3227 8733
3228 8738 3227 8744 3227 8751 3225 8770
TIME...MOT...LOC 1838Z 236DEG 22KT 3302 8760 3218 8764
HAIL...<.75IN
WIND...60MPH
$$
25/Owen2 follow-up statements
613
WWUS54 KBMX 141903
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
203 PM CDT SAT APR 14 2018
ALC007-047-065-091-105-141945-
/O.CON.KBMX.SV.W.0037.000000T0000Z-180414T1945Z/
Marengo AL-Perry AL-Hale AL-Bibb AL-Dallas AL-
203 PM CDT SAT APR 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN MARENGO...WESTERN PERRY...EASTERN HALE...
SOUTHWESTERN BIBB AND WEST CENTRAL DALLAS COUNTIES...
At 203 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of McFarland Mall to near Consul,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marion, Uniontown, Newbern, Vaiden, Low Gap, Mertz, Central Mills,
Perry County Correctional Center, Morgan Springs, Safford, Folsom,
Phipps, Vaiden Field Airport and Wateroak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central, south
central, southwestern and west central Alabama.
LAT...LON 3300 8754 3300 8737 3301 8731 3227 8733
3228 8738 3227 8744 3227 8758
TIME...MOT...LOC 1903Z 236DEG 22KT 3310 8745 3226 8749
HAIL...<.75IN
WIND...60MPH
$$
25/Owen941
WWUS54 KBMX 141920
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
220 PM CDT SAT APR 14 2018
ALC007-047-065-091-105-141930-
/O.CAN.KBMX.SV.W.0037.000000T0000Z-180414T1945Z/
Marengo AL-Perry AL-Hale AL-Bibb AL-Dallas AL-
220 PM CDT SAT APR 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARENGO...WESTERN
PERRY...EASTERN HALE...SOUTHWESTERN BIBB AND WEST CENTRAL DALLAS
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for central, south
central, southwestern and west central Alabama.
LAT...LON 3300 8754 3300 8737 3301 8731 3227 8733
3228 8738 3227 8744 3227 8758
TIME...MOT...LOC 1919Z 236DEG 22KT 3316 8735 3232 8739
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 12:32 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 14, 12:32 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1232 PM CDT Sat Apr 14 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today through Sunday. Confidence continues to increase in the threat for severe storms this afternoon into tonight. Models have been trending slightly slower and more toward a neutral and eventually negative tilt with the upper-level trough as it moves toward the Mississippi River Valley. These small changes should result in lower surface pressures along the cold front with stronger backing of surface winds as a QLCS approaches from the west. The slower timing should also allow SBCAPE values to increase into the range of 1500-2500 J/kg across the western half of Alabama before storms arrive. A QLCS with a sizable damaging wind and tornado threat appears likely particularly west of a line from Gadsden to Montgomery. A couple of strong tornadoes (EF2-EF3) cannot be ruled out along and northwest of a line from Demopolis to Birmingham, where forecast hodographs indicate 0-1km shear of 30-40kt with clockwise curvature. This potential may be associated with a couple of isolated supercells ahead of or embedded within the QLCS. The threat should gradually diminish across our eastern areas as the convective line loses forward momentum and moves into weaker instability during the evening and overnight hours. The severe threat will probably end around 2 AM in our southeastern counties. The passage of a cold front will bring cooler conditions for Sunday. Rainfall should exit into Georgia during the morning hours, leading to a somewhat breezy and cool afternoon. 87/Grantham .LONG TERM... Sunday Night through Saturday Drying conditions will be in place Sunday night as cold air advection again returns to the area. Temperatures will be in the 30s and low 40s again with the coldest temperatures in the north. Lows on Tuesday morning will be chilly as well with 30s and 40s possible. Will need to watch the trends for frost potential each morning, but right now Tuesday morning looks to be the better chance with lighter winds. An extended period of dry and tranquil weather is expected through the upcoming workweek. The only slight chance of rain may come Wednesday afternoon and evening as a moisture-starved front moves through. Models are indicating a little bit more moisture now, so will stick with 20 to 30 PoPs. Our next weather system should arrive the following weekend. Models are not as impressive with this system, but it will be one to watch as we get closer to the time frame. 16 && .AVIATION... 18Z TAF Discussion. Primary concern is for TSRA and high winds as severe storms impact portions of the forecast area this afternoon and evening. Line of strong to severe storms capable of producing high winds, small hail and isolated tornadoes will impact TCL from issuance time through 21Z followed by a decrease in TSRA but RA will persist. TSRA onset time more likely toward 20Z at BHM/EET and toward 21Z at ASN/ANB. Further south, TSRA becomes likely toward 00Z but SHRA may develop beforehand but confidence is too low to mention at this time. Strong south winds 10-20 kts with gusts to 35 kts possible ahead of the line of storms with higher winds possible in/near strong convection. Behind the line expect a few hours of +RA with southwest to west low level winds 10-20 kts with some gusts to 25 kts possible. Conditions will improve tonight west to east as the surface pressure gradient begins to relax with the convective activity departing to the east with SHRA decreasing in coverage with time. 05 && .FIRE WEATHER... Showers and storms will slide through the area today, tonight, and Sunday morning. Strong to severe storms are possible during the afternoon and evening as the system progresses from west to east. Drier Monday and Tuesday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 59 37 60 36 / 100 50 10 0 0 Anniston 56 61 37 60 37 / 100 60 10 0 0 Birmingham 53 60 40 62 41 / 100 30 0 0 0 Tuscaloosa 50 61 39 64 40 / 100 10 0 0 0 Calera 52 61 39 62 41 / 100 30 0 0 0 Auburn 60 62 40 61 41 / 100 90 0 0 0 Montgomery 55 64 40 65 41 / 100 50 0 0 0 Troy 57 64 41 65 41 / 100 70 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late tonight for the following counties: Autauga...Bibb...Blount...Chilton...Dallas...Fayette... Greene...Hale...Jefferson...Lamar...Lowndes...Marengo...Marion... Perry...Pickens...Shelby...Sumter...Tuscaloosa...Walker... Winston. &&
Hazardous weather outlook, Apr 14, 4:22 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 422 AM CDT Sat Apr 14 2018 ALZ011>015-017>050-151230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 422 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe storms are likely today into tonight across the forecast area. The highest threat appears to be along and west of a line from Montgomery to Gadsden, with a lower threat to the east. The threat will begin around 11 AM in the West and continue until 2 AM Sunday in the Southeast. Damaging winds and tornadoes will be the main threats, and a couple of stronger tornadoes cannot be ruled out along and northwest of a line from Demopolis to Birmingham. Rainfall amounts of 3 to 4 inches could lead to isolated flash flooding this afternoon into tonight. The best chance of flash flooding will generally be across the western half of the area, or along and west of the Interstate 65 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Due to heavy rainfall, minor river flooding is expected Sunday through Wednesday in the Tombigbee and Sucarnoochee River basins. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed from late this morning into early Sunday morning.
In the hours before
Special weather statement, Apr 14, 10:57 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1057 AM CDT SAT APR 14 2018
ALZ012-022-141715-
Pickens AL-Lamar AL-
1057 AM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 1215 PM CDT...
At 1057 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caledonia to Bigbee Valley. Movement was
northeast at 60 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Reform, Millport, Carrollton, Pickensville, Kennedy, Ethelsville,
Cody, North Pickens Airport, McShan, Shaw, Owens, Star, Hightogy,
Forest and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3366 8826 3374 8795 3353 8795 3352 8793
3325 8795 3323 8831
TIME...MOT...LOC 1557Z 237DEG 51KT 3364 8832 3327 8835
25/OwenSpecial weather statement, Apr 14, 12:23 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1223 PM CDT SAT APR 14 2018
ALZ014-015-141800-
Walker AL-Winston AL-
1223 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER AND WINSTON
COUNTIES UNTIL 100 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynn, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jasper, Haleyville, Carbon Hill, Lynn, Arley, Double Springs,
Addison, Kansas, Nauvoo, Eldridge, Curry, Houston Recreational Area,
Camp McDowell, Nesmith, Ashbank, Brushy Lake, Poplar Springs,
Ashridge, Falls City and Moreland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 8711 3399 8711 3399 8715 3397 8714
3396 8711 3390 8710 3387 8764 3407 8764
3431 8762
TIME...MOT...LOC 1723Z 246DEG 35KT 3400 8757
25/OwenSpecial weather statement, Apr 14, 12:57 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1257 PM CDT SAT APR 14 2018
ALZ015-141900-
Walker AL-
1257 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 200 PM CDT...
At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakman, or 12 miles southwest of Jasper, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Gorgas, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park,
Empire, Holly Grove, Powellville, Corona, Townley and Goodsprings.
LAT...LON 3390 8710 3389 8701 3384 8695 3381 8695
3377 8702 3366 8706 3366 8709 3360 8719
3355 8719 3354 8723 3352 8725 3353 8727
3351 8727 3351 8732 3359 8732 3360 8742
3369 8742 3369 8748 3388 8743 3391 8708
TIME...MOT...LOC 1756Z 257DEG 30KT 3372 8742
25/OwenSpecial weather statement, Apr 14, 1:02 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT SAT APR 14 2018
ALZ030>032-039-141900-
Greene AL-Hale AL-Sumter AL-Marengo AL-
102 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO...SOUTHERN GREENE...HALE
AND SOUTHEASTERN SUMTER COUNTIES UNTIL 200 PM CDT...
At 102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union to near Butler. Movement was
northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Demopolis, Eutaw, Greensboro, Linden, Jefferson, Moundville,
Forkland, Thomaston, Akron, Boligee, Sweet Water, Epes, Newbern,
Myrtlewood, Faunsdale, Dayton, Nanafalia, Consul, Thornhill and
Magnolia.
LAT...LON 3271 8813 3301 8769 3300 8742 3284 8742
3266 8747 3265 8753 3231 8752 3227 8747
3225 8752 3213 8752 3213 8762 3201 8762
3199 8767 3200 8811 3205 8812 3208 8804
3216 8801 3228 8802 3231 8793 3231 8818
TIME...MOT...LOC 1802Z 239DEG 42KT 3298 8786 3204 8814
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 6:49 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 14, 7:37 AM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Apr 14, 10:57 AM CDT | Special Weather Statement | BMX | Pickens | 78 min |
| Apr 14, 11:08 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 56 min |
| Apr 14, 11:22 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Apr 14, 11:36 AM CDT | Tornado Warning | BMX | Fayette, Lamar | 24 min |
| Apr 14, 11:49 AM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 14, 11:53 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion | 52 min |
| Apr 14, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 65 min |
| Apr 14, 12:05 PM CDT | Tornado Warning | BMX | Greene, Pickens | 25 min |
| Apr 14, 12:23 PM CDT | Special Weather Statement | BMX | Winston | 37 min |
| Apr 14, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 81 min |
| Apr 14, 12:34 PM CDT | Tornado Warning | BMX | Walker, Winston | 20 min |
| Apr 14, 12:41 PM CDT | Tornado Warning | BMX | Tuscaloosa | 13 min |
| Apr 14, 12:57 PM CDT | Special Weather Statement | BMX | Walker | 63 min |
| Apr 14, 1:02 PM CDT | Special Weather Statement | BMX | Hale, Marengo | 58 min |
| Apr 14, 1:07 PM CDT | Tornado Warning | BMX | Hale | 16 min |
| Apr 14, 1:45 PM CDT | Special Weather Statement | BMX | Jefferson | 60 min |
| Apr 14, 2:08 PM CDT | Special Weather Statement | BMX | Bibb, Dallas, Perry | 67 min |
| Apr 14, 2:35 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 4 hr |
| Apr 14, 4:38 PM CDT | Special Weather Statement | BMX | Etowah | 52 min |
| Apr 14, 5:33 PM CDT | Flash Flood Warning | BMX | Dallas, Marengo, Perry | 4 hr |
| Apr 14, 6:07 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 38 min |
| Apr 14, 6:36 PM CDT | Special Weather Statement | BMX | Clay | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.